Vol. 3, No. 1, 2021

Download this article
Download this article For screen
For printing
Recent Issues
Volume 3, Issue 1
Volume 2, Issue 4
Volume 2, Issue 4
Volume 2, Issue 3
Volume 2, Issue 2
Volume 2, Issue 1
Volume 1, Issue 4
Volume 1, Issue 3
Volume 1, Issue 2
Volume 1, Issue 1
The Journal
About the Journal
Editorial Board
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN (electronic): 2578-5885
ISSN (print): 2578-5893
Author Index
To Appear
 
Other MSP Journals
The transmission problem in linear isotropic elasticity

Plamen Stefanov, Gunther Uhlmann and András Vasy

Vol. 3 (2021), No. 1, 109–161
Abstract

We study the isotropic elastic wave equation in a bounded domain with boundary with coefficients having jumps at a nested set of interfaces satisfying the natural transmission conditions there. We analyze in detail the microlocal behavior of such solutions like reflection, transmission and mode conversion of S and P waves, evanescent modes, and Rayleigh and Stoneley waves. In particular, we recover Knott’s equations in this setting. We show that knowledge of the Dirichlet-to-Neumann map determines uniquely the speed of the P and the S waves if there is a strictly convex foliation with respect to them, under an additional condition of lack of full internal reflection of some of the waves.

Keywords
elasticity, microlocal, inverse problem, transmission problem
Mathematical Subject Classification
Primary: 35A27, 35R30
Milestones
Received: 27 March 2020
Revised: 28 August 2020
Accepted: 2 October 2020
Published: 28 May 2021
Authors
Plamen Stefanov
Department of Mathematics
Purdue University
West Lafayette, IN
United States
Gunther Uhlmann
Department of Mathematics
University of Washington
Seattle, WA
United States
Department of Mathematics
University of Helsinki
Helsinki
Finland
IAS, HKUST
Hong Kong
China
András Vasy
Department of Mathematics
Stanford University
Stanford, CA
United States